Arizona, 2018

Flash Flood in Arizona, August 11, 2018

August 11, 2018 · NWS PSR · 1 event in 1 county or zone

Thunderstorms with very heavy rain developed over portions of the greater Phoenix metropolitan area during the late evening hours on August 10th; the storms and heavy rain persisted into the morning hours on August 11th. Peak rain rates with the stronger storms were in excess of one inch per hour and this led to an episode of early morning flash flooding in the Paradise Valley and Scottsdale…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms with very heavy rain developed over portions of the greater Phoenix metropolitan area during the late evening hours on August 10th; the storms and heavy rain persisted into the morning hours on August 11th. Peak rain rates with the stronger storms were in excess of one inch per hour and this led to an episode of early morning flash flooding in the Paradise Valley and Scottsdale communities. Heavy rain about 4 miles east of Paradise Valley resulted in flash flooding at the Talking Stick Resort; flooding occurred in the basement tunnels and lower levels resulting in power outages at the resort and the subsequent evacuation of guests. The flooding occurred at about 0200MST as reported by local law enforcement. A Flash Flood Warning had been in effect for the area earlier but it expired at 0130MST. The power remained out at the resort for about one week after the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 10, 8:55 PM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 10, 8:55 PM MST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
855 PM MST Fri Aug 10 2018

.UPDATE...
Updated DISCUSSION and AVIATION sections.

&&

.SYNOPSIS...
Favorable northeasterly flow aloft along with sufficient
moisture will keep an active monsoon pattern in place through
the weekend. Thunderstorms that develop will have the potential to
approach severe limits, with strong winds, frequent lightning,
areas of blowing dust, and locally heavy rain possible. The
increase in moisture will also help keep temperatures below normal
through the weekend.

&&

.DISCUSSION...
So far, this evening has been much quieter than last evening -
despite strong northeasterly steering flow. Activity over the
higher terrain (especially Rim and southern Yavapai County) has
been more isolated. The 00Z PSR sounding shows a cap at about 760
mb with considerable associated CIN. The MLCAPE values not overly
impressive either at around 450 J/kg. However, Gila County has
just recently become quite a bit more active - likely in
associated with a disturbance aloft. With strong storms moving
toward the lower terrain of south-central AZ (including metro
Phoenix) and good temp/dew point spreads, there is good potential
for very strong winds to affect a large area. The key question is
whether or not the outflow will be strong enough to overcome the
CIN. In recent days, we've seen high CIN values be overcome so
have not given up on storms moving across the valley floors.
As for model data, the HRRR has been trending down on it's
activity the 02Z has now dropped the late night activity for Gila
and Maricopa Counties. However, it has been handling current
activity poorly. For instance, it hasn't been depicting the
northern Yavapai storms nor the Gila County storms (as of this
writing). Meanwhile, the NAM Nest which has handled early evening
activity better, brings strong storms right through Gila,
Maricopa, and Pinal Counties. With fast storm movement, we may
not see much in the way of true flash flooding - but could still
see nuisance flooding. Will not cancel the Flash Flood Watch
yet, but may need to pare back some areas.

&&

.PREVIOUS DISCUSSION...Issued 213 pm....

Latest water vapor imagery depicts an elongated trough in TX
extending back westward into Arizona. Further north, an
anticyclone predominates across the Great Basin. Between these two
systems, a much stronger than normal northeasterly steering flow
persists across the Desert Southwest.

Still expecting tonight to be relatively active across the forecast
area, with the aforementioned northeasterly flow and well-below
normal temperatures in the mid-levels. Latest ACARS soundings
out of KPHX still show that temperatures have barely warmed from
this morning and are as cold as -8C to -9C at 500 mb. Looking
upstream, latest water vapor imagery shows some reflection of
increased drying associated with vorticity near the Four Corners.
This will likely provide extra ascent to cells forming along the
Mogollon Rim later this afternoon and this evening.

Forecast is weighted heavily towards the HREF, which indicates that
activity will be most concentrated across south-central Arizona. NAM
Nest initialized last night's activity well and also suggests
activity will move through the Phoenix area tonight. Successive runs
of the HRRR also continue to point to a complex of storms dropping
rapidly out of the higher terrain and into the Phoenix area perhaps
as late as midnight. Given its past success this summer, this seems
reasonable and above average PoPs were retained for tonight.

PWATS are not exceptional, though still sufficient to produce storms
with heavy rain. The most vulnerable areas for flash flooding are
across eastern Maricopa County, where the highest rain totals have
been observed the past few days. However, there is a discernible
threat further south and west, given the stronger than normal
steering flow and a Flash Flood Watch has been issued as far west as
La Paz County.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL...

Storms over Gila County will push outflow into metro Phoenix. The
TAF site most likely to see a strong wind shift (and reduced
visibilities from this outflow) is KIWA. Expect at least isolated
storms to move across the Valley floor behind the outflows
(generally from east to west). Have held off for now on TSRA in
the TAFs but that could very well change. Any storms that form
will be able to reinforce the pre-existing outflow winds in terms
of strength/speed but will make for more erratic directions. They
would also produce brief very heavy rain.

Southeast California/Southwest Arizona including KIPL and KBLH:

Storm activity near and west of the Lower Colorado River Valley
looks unlikely. However, storms from south-central Arizona may
reach portions of La Paz and Yuma County (after midnight). More
likely will be outflow from distant storms. At this time, the TAFs
do not reflect outflow related wind shifts but that is subject to
change.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday: Monsoon moisture and precipitation
chances are forecast to decrease early next week. During
this period, storms will mainly be relegated to the higher
terrain with only a remote chance in the lower elevations.
Consequently, temperatures will be near to slightly above average
while afternoon humidity minimums drop between 15-20 percent for
the lower elevations. Apart from this, winds will be light with
the typical afternoon breezes. A better chance of storms may return
late next week.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed later this week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 2 AM MST Saturday for AZZ531-533-534-
     536>544-546-548>551.

     Flash Flood Watch until 11 PM MST this evening for AZZ545-547-
     552-556>558-560>563.

CA...None.
&&

DISCUSSION...AJ
PREVIOUS DISCUSSION...Hirsch/Hernandez
AVIATION...AJ
FIRE WEATHER...Hirsch/Wilson

In the hours before

Special weather statement, Aug 10, 11:30 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1130 PM MST FRI AUG 10 2018

AZZ541-542-545-547-110700-
New River Mesa AZ-Cave Creek/New River AZ-Deer Valley AZ-
Rio Verde/Salt River AZ-
1130 PM MST FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL MIDNIGHT
MST...

At 1129 PM MST, Doppler radar was tracking a strong thunderstorm near
Desert Mountain, or 8 miles north of Scottsdale, moving southwest at
30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Scottsdale, New River, Cave Creek, Carefree and Desert Mountain.

This includes AZ Route 101 between mile markers 35 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3382 11169 3363 11188 3364 11191 3385 11212
      3392 11187
TIME...MOT...LOC 0629Z 035DEG 24KT 3381 11184

CK
Special weather statement, Aug 11, 12:12 AM MST, 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1212 AM MST SAT AUG 11 2018

AZZ534-537>540-544-553-559-110800-
Sonoran Desert Natl Monument AZ-Aguila Valley AZ-Buckeye/Avondale AZ-
Northwest Pinal County AZ-Tonopah Desert AZ-Gila Bend AZ-
Northwest Valley AZ-North Phoenix/Glendale AZ-
1212 AM MST SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
100 AM MST...

At 1211 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Estrella Mountain Park to 14 miles
southwest of Morristown. Movement was west at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Glendale, Surprise, Avondale, Goodyear, Buckeye, El Mirage, Tolleson,
Youngtown, Tonopah, Sun City West, Waddell, Cashion, Litchfield Park,
Palo Verde, White Tank Mountain Park, Liberty, Surprise Stadium,
Estrella Mountain Park, Palo Verde Nuclear Generation Station and
Wintersburg.

This includes the following highways...
AZ Interstate 10 between mile markers 81 and 134.
US Highway 60 between mile markers 130 and 143.
AZ Route 101 near mile marker 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3304 11297 3381 11328 3377 11241 3325 11215
TIME...MOT...LOC 0711Z 068DEG 14KT 3329 11229 3370 11280

CK
Local storm report, Aug 11, 12:13 AM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1213 AM MST SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     TSTM WND DMG     2 SSE LITCHFIELD PARK   33.48N 112.35W
08/10/2018                   MARICOPA           AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED TREES DOWN AND PEA
            SIZE HAIL.

&&

BH
Local storm report, Aug 11, 12:19 AM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1219 AM MST SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND GST     6 WNW BUCKEYE           33.42N 112.69W
08/10/2018  M58 MPH          MARICOPA           AZ   AWOS

            A 58 MPH WIND GUST WAS REPORTED AT BUCKEYE
            MUNICIPAL AIRPORT.

&&

BH
Local storm report, Aug 11, 12:39 AM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1239 AM MST SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      6 W PARADISE VALLEY     33.54N 112.04W
08/11/2018                   MARICOPA           AZ   PUBLIC

            PUBLIC PHOENIX RESIDENT REPORTED ROARING
            WATERS FLOWING DOWN A WASH BEHIND THEIR
            HOUSE. THIS WAS IS BEHIND EAST MYRTLE AVENUE
            AND RUNS UNDER THE 51.

&&

BH
Special weather statement, Aug 11, 12:58 AM MST, 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1258 AM MST SAT AUG 11 2018

AZZ538>540-559-110845-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Tonopah Desert AZ-Gila Bend AZ-
1258 AM MST SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 145 AM
MST...

At 1257 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Estrella Mountain Ranch to
near Tonopah. Movement was southwest at 20 mph.

Wind gusts up to 45 mph will be possible with these storms.

Locations impacted include...
Goodyear, Buckeye, Gila Bend, Tonopah, Palo Verde, Bosque, Cotton
Center, Painted Rock Dam, Sonoran National Monument, Palo Verde
Nuclear Generation Station, Wintersburg, Hassayampa, Rainbow Valley
and Arlington.

This includes the following highways...
AZ Interstate 10 between mile markers 88 and 108.
AZ Interstate 8 between mile markers 113 and 128.
AZ Route 238 between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3281 11257 3324 11333 3359 11297 3325 11234
TIME...MOT...LOC 0757Z 029DEG 18KT 3318 11244 3349 11297

CK

The radar

The Phoenix radar (KIWA), 32 km away, was scanning. The volume nearest the first event began at 08:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Maricopa

When
August 11, 1:00 AM MST to 3:00 AM MST
Where
Maricopa County, 3.98 mi NE of Scottsdale to 5.75 mi NNE of Scottsdale
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
33.526, -111.859

Thunderstorms with very heavy rain developed over the Paradise Valley and Scottsdale areas during the late evening hours on August 10th, and the rains continued into the early morning hours on the 11th. Peak rain rates in excess of one inch per hour were sufficient to cause an episode of flash flooding at the Talking Stick Resort located about 4 miles east of Paradise Valley. According to local law enforcement, at 0200MST flash flooding occurred at the resort; there was significant flooding in the basement tunnels and lower levels that resulted in a power outage at the resort and the subsequent evacuation of the resort guests. A Flash Flood Warning had been in effect for the area earlier but it expired at 0130MST. The power was out at the resort for a number of days after the flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770616.